Alert archive / Illinois / Wind Chill Advisories in 2018

Wind Chill Advisory 2, NWS Lincoln, IL

January 4, 201813 counties in Illinois

NWS Lincoln, IL issued this wind chill advisory at Jan 4, 2018, 2:18 PM CST for 13 counties in Illinois. It took effect at Jan 5, 2018, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2018, 2:18 PM CST (20:18 UTC)
In effect from
Jan 5, 2018, 12:00 AM CST
Expired
Jan 5, 2018, 10:00 AM CST
In force
10 hr
Issued by
NWS Lincoln, IL

Counties Champaign County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Knox County, IL, Marshall County, IL, McLean County, IL, Peoria County, IL, Piatt County, IL, Stark County, IL, Tazewell County, IL, Vermilion County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 47 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.3 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
965 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-28 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

160 
WWUS43 KILX 042018
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
218 PM CST Thu Jan 4 2018

ILZ027>031-037-038-043>046-055-057-050400-
/O.NEW.KILX.WC.Y.0002.180105T0600Z-180105T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-De Witt-Piatt-
Champaign-Vermilion-Douglas-Edgar-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, Normal, Clinton, Monticello, Champaign, 
Urbana, Danville, Tuscola, and Paris
218 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite to exposed skin in as little as 30 minutes. 
  Expect wind chills to range from 10 below zero to 20 below zero.

* WHERE...Areas along and north of a Galesburg...to Clinton...to
  Paris line.

* WHEN...Midnight to 10 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$

Barnes
4 follow-up statements
158 
WWUS43 KILX 050410
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
1010 PM CST Thu Jan 4 2018

ILZ027>031-037-038-043>046-055-057-051200-
/O.CON.KILX.WC.Y.0002.180105T0600Z-180105T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-De Witt-Piatt-
Champaign-Vermilion-Douglas-Edgar-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, Normal, Clinton, Monticello, Champaign, 
Urbana, Danville, Tuscola, and Paris
1010 PM CST Thu Jan 4 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST FRIDAY...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite to exposed skin in as little as 30 
  minutes. Expect wind chills to range from 10 below zero to 20 
  below zero.

* WHERE...Areas along and north of a Galesburg...to Clinton...to 
  Paris line.

* WHEN...Midnight to 10 AM Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
586 
WWUS43 KILX 051151
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
551 AM CST Fri Jan 5 2018


ILZ027>031-037-038-043>046-055-057-051600-
/O.CON.KILX.WC.Y.0002.000000T0000Z-180105T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-Tazewell-McLean-De Witt-Piatt-
Champaign-Vermilion-Douglas-Edgar-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Pekin, Bloomington, Normal, Clinton, Monticello, Champaign, 
Urbana, Danville, Tuscola, and Paris
551 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills 
  will cause frostbite in as little as 30 minutes to exposed 
  skin. Expect wind chills to range from 5 below zero to 15 
  below zero.

* WHERE...Portions of central Illinois, east central Illinois 
  and west central Illinois.

* WHEN...Now to 10 AM this morning.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
713 
WWUS43 KILX 051336
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
736 AM CST Fri Jan 5 2018


ILZ037-043-044-055-057-051445-
/O.CAN.KILX.WC.Y.0002.000000T0000Z-180105T1600Z/
Tazewell-De Witt-Piatt-Douglas-Edgar-
Including the cities of Pekin, Clinton, Monticello, Tuscola, 
and Paris
736 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY IS CANCELLED...

Cloud cover extending farther northward than anticipated has kept
temperatures several degrees warmer than expected overnight,
therefore the wind chill advisory is cancelled.

$$

ILZ027>031-038-045-046-051600-
/O.CON.KILX.WC.Y.0002.000000T0000Z-180105T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-McLean-Champaign-Vermilion-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Bloomington, Normal, Champaign, Urbana, and Danville
736 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* WHAT...Very cold wind chills expected. The cold wind chills will
  cause frostbite in as little as 30 minutes to exposed skin.
  Expect wind chills around 15 degrees below zero.

* WHERE...Portions of central Illinois, east central Illinois 
  and west central Illinois.

* WHEN...Now to 10 AM this morning.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Chill Advisory means that cold air and the wind will
combine to create low wind chills. Frost bite and hypothermia can
occur if precautions are not taken. Make sure you wear a hat and
gloves.

$$
667 
WWUS43 KILX 051559
WSWILX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Lincoln IL
959 AM CST Fri Jan 5 2018

ILZ027>031-038-045-046-051700-
/O.EXP.KILX.WC.Y.0002.000000T0000Z-180105T1600Z/
Knox-Stark-Peoria-Marshall-Woodford-McLean-Champaign-Vermilion-
Including the cities of Galesburg, Toulon, Peoria, Lacon, Eureka,
Bloomington, Normal, Champaign, Urbana, and Danville
959 AM CST Fri Jan 5 2018

...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

Wind chill readings continue to slowly rise this morning, with
most locations in the zero to 10 below zero range. As a result, 
the wind chill advisory will be allowed to expire. 

$$

Smith

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 11:28 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Jan 4, 11:28 AM CST, 2 hours 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1128 AM CST Thu Jan 4 2018

.UPDATE...
Issued at 1017 AM CST Thu Jan 4 2018

A weak short-wave trough noted on 16z/10am water vapor imagery
over the eastern Dakotas will drop southeastward...spreading
clouds into west-central Illinois today. Latest satellite imagery
shows an area of mid-level clouds over Iowa spilling across the
Mississippi River. Based on satellite timing tools, think areas
along/southwest of a Galesburg to Jacksonville line will become
overcast within the next couple of hours. Further east, sunshine
will prevail for the balance of the day. High temperatures will
range from the single digits across the snow-covered northern half
of the KILX CWA...to the teens further south where little or no
snow cover exists. Wind-chills currently range from 15 below to 20
below zero across the Wind-Chill Advisory area, so will maintain
the advisory until it expires at noon.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 358 AM CST Thu Jan 4 2018
500 mb flow over the country this morning remains very amplified,
keeping the frigid temperatures over the Great Lakes and the
Midwest. The warmer air is trapped under the ridge to the west,
over the Rockies and the west coast. The forecast overall remains
unchanged, with the pattern remaining stagnant until later in the
weekend. Cold temperatures continue for the region under
prolonged northwesterly flow. Chances for precip center around a
quick wave tonight/tomorrow...and a stronger wave later in the
weekend altering the pattern aloft.

Clear and cold this morning, with lows in the negative single
digits and light winds. Even the light winds enough to drop the
apparent temps to wind chill advisory criteria and have not
altered the current advisory across much of Central IL. A wave to
the NW this morning working its way into the region. From midday,
should see the clouds increasing to the NW, slowly working into
western and southwestern portions of the state at least.
Northwesterly winds continue into the overnight hours. Models
continue to flicker with a depiction of light qpf with the quick
wave after midnight and into tomorrow morning. Timing has backed
up a bit into the early morning hours with this run, but the track
of the qpf swath is different in almost every run. With such a
weak system, the flurries/light snow will likely be in a pretty
narrow corridor. Confining mentions to the southwestern portions
of the state.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 358 AM CST Thu Jan 4 2018
Moving into the extended... the forecast is dry and cold for the
latter half of Friday and into Saturday night. Issues in the
forecast revolve around the next system for Sunday.

Surface winds gain a southerly component on Saturday afternoon as
the ridge slips eastward, and temperatures start to warm. An
aggressive wave moves onshore in the Pac NW, setting up a shift in
the pattern and precip for Sunday in the Midwest. Major
differences in the forecast at this point, including interaction
with the wave in the more northern stream...closed low or open
wave at 500mb. Track differences, as well as thermal profile
differences keep the forecast still a bit vague. How much warm air
makes it into the region will result in a major difference in
precip types...much less if the surface low remains much further
south as the latest GFS and to a lesser extent the ECMWF are
starting to portray. For now, the forecast is snow...and a slushy
mix potentially for Sunday...converting to all snow Sunday night.
Plenty of changes likely on that portion of the forecast.
Temperatures moderate with the wave dampening over the region in
the wake of that low bringing in warmer temps through the extended
to start next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1128 AM CST Thu Jan 4 2018

VFR conditions will prevail through the entire 18z TAF period. A
weak disturbance will pass W/SW of Illinois tonight and will bring
mid-level clouds and perhaps a few snow flurries to KSPI from late
evening through the overnight hours. Based on current upstream
satellite/radar trends and NAM forecast soundings, have taken
ceilings down to 5000ft at KSPI between 05z and 15z. Further
northeast at KBMI/KCMI, skies will remain mostly clear with only
FEW-SCT mid clouds. Once the system passes, skies will become
mostly clear at all terminals after 15z. Winds will be NW at
5-10kt this afternoon, then will become N/NW by Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
Wind Chill Advisory until noon CST today for ILZ027>031-036>038-
040>057-061>063-066>068.

&&

UPDATE...Barnes
SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Barnes
Hazardous weather outlook, Jan 4, 12:08 PM CST, 2 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1208 PM CST Thu Jan 4 2018

ILZ040-047>052-061-066-067-071-072-051200-
Cass-Christian-Clay-Effingham-Jasper-Menard-Morgan-Richland-
Sangamon-Schuyler-Scott-Shelby-
1208 PM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for portions of central
Illinois, southeast Illinois and west central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A band of light snow will track southeast across parts of far
west central through southeast Illinois late tonight. Any
accumulations are expected to be less than one inch. Wind
chills overnight are expected to drop to between 5 below
zero to 12 below zero.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Bitterly cold air will linger through Saturday morning. Early
morning wind chills will range from 5 below zero to 15 below
zero. Some light snow or flurries will be possible Friday morning
with any accumulations expected to be less than one inch.

A storm system could potentially bring a mix of wintry
precipitation Sunday into Monday morning. Stay tuned to later
forecasts for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ027>031-036>038-041>046-053>057-062-063-068-073-051200-
Champaign-Clark-Coles-Crawford-Cumberland-De Witt-Douglas-Edgar-
Fulton-Knox-Lawrence-Logan-Macon-Marshall-Mason-McLean-Moultrie-
Peoria-Piatt-Stark-Tazewell-Vermilion-Woodford-
1208 PM CST Thu Jan 4 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Bitterly cold air will linger through Saturday morning. Wind-
chills will drop to between 10 below and 17 below zero.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Morning wind chills on Friday will range from 12 below to 17
below zero with wind chills of 10 below to 20 below zero expected
early Saturday morning.

A storm system could potentially bring a mix of wintry
precipitation Sunday into Monday morning. Stay tuned to later
forecasts for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Smith

Nearby

Wind Chill Advisories in Illinois, 2018Every wind chill advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.